COMMENTARY

Nonmelanoma Skin Cancer and IBD

Beyond Erythema Nodosum and Pyoderma Gangrenosum?

David A. Johnson, MD

Disclosures

July 18, 2012

Author's Note:

The classic dermatologic manifestations of inflammatory bowel disease (IBD) are erythema nodosum and pyoderma gangrenosum, but awareness of skin cancers in patients with IBD (ulcerative colitis or Crohn disease) is increasing. Most of these data come from the patients who are taking thiopurine immunosuppressants (azathioprine and 6-mercaptopurine), which are commonly used in the treatment of IBD. It is well recognized that drug-induced immunosuppression is linked to an increased risk for lymphoproliferative disorders, and there is some evidence (primarily from solid organ transplant patients) that thiopurine use might also promote skin cancer. The term "nonmelanoma skin cancer" (NMSC) mainly encompasses basal cell carcinoma (BCC) and squamous cell carcinoma (SCC), which are by far the most prevalent malignancies in industrialized countries. Compared with BCC, SCC has a higher potential for both local and regional recurrence as well as distant metastasis and a higher overall mortality rate.

Increased Risk of Nonmelanoma Skin Cancers Among Individuals With Inflammatory Bowel Disease

Singh H, Nugent Z, Demers AA, Bernstein CN
Gastroenterology. 2011;141:1612-1620

Study Summary

Singh and colleagues identified 9618 patients with IBD from the University of Manitoba IBD Epidemiology Database and matched them with randomly selected control patients (n = 91,378) who were adjusted for demographic and geographic locations. Individuals with IBD had an increased risk for BCC compared with controls (hazard ratio [HR], 1.20; 95% confidence interval [CI] 1.03-1.40). Among patients with IBD, use of thiopurines increased the risk for SCC (HR, 5.40; 95% CI, 2.00-14.56) compared with controls. Use of thiopurines also was associated with SCC in a case-control, nested analysis of individuals with IBD (odds ratio 20.52; 95% CI, 2.42-173.81). Methotrexate did not increase the risk for NMSC, although the number of patients was small. In the sensitivity analysis, there was no increase in risk for NMSC in individuals with IBD who were not exposed to immunosuppressant medications.

Increased Risk for Nonmelanoma Skin Cancers in Patients Who Receive Thiopurines for Inflammatory Bowel Disease

Peyrin-Biroulet L, Khosrotehrani K, Carrat F, et al
Gastroenterology. 2011;141:1621-1628.e1-5

Study Summary

Peyrin-Biroulet and colleagues provide a prospective observational cohort study of 19,486 patients with IBD followed over a 4-year period in France. The incidence of NMSC in these patients was compared with that of the general population as determined from the French Network of Cancer Registries. A multivariate Cox regression model stratified by propensity score quintiles showed that ongoing thiopurine treatment (HR, 5.9; 95% CI, 2.1-16.4; P = .0006) and past thiopurine exposure (HR, 3.9; 95% CI, 1.3-12.1; P =.02) were risk factors for NMSC. Age per 1-year increase was also a risk factor for NMSC (HR, 1.08; 95% CI, 1.05-1.11; P < .0001). Similar findings were obtained when patients with BCC and SCC were analyzed separately. Adjusting for immunosuppressive medications (anti-tumor necrosis factor agents, methotrexate, cyclosporine, mycophenolate mofetil, and cyclophosphamide) did not show an associated risk beyond that of the thiopurines.

Viewpoint

The transplant data have shown that NMSC continues to be the most common cancer diagnosed in patients on long-term immunosuppressive medications. A recent report showed a 10-year NMSC incidence rate of 18% in patients with renal transplants.[1] These cancers also develop at a younger age and are more biologically aggressive. Use of population-based databases reduces the potential for selection bias, which can occur in studies with recruitment from specialized centers or by inclusion limited to those with higher stratified risks. These data, however, are consistent with a meta-analysis showing a 2-fold increased risk for NMSC[2] and another recent report from the United States showing a 2-4 times increased risk.[3] This is also consistent with the biologic plausibility suggesting mutagenicity risk. Azathioprine and metabolites are photosensitizing agents, and when combined with ultraviolet-A light they generate mutagenic oxidative DNA damage.[4,5] Clearly, the dermatologic concerns for patients with IBD need to expand and focus well beyond the traditional dermatologic manifestations of erythema nodosum and pyoderma gangrenosum. Sunscreen use and regular dermatologic screening are recommended in patients with IBD, particularly in those with current and past exposure to thiopurine immunosuppressants.

Abstract

Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....